Patient cases

Case #1

A 46-year-old woman, newly diagnosed with HIV infection, initiated therapy with abacavir, lamivudine and efavirenz. Her HLA-B*5701 status is unknown.

On day 8 of therapy, her physician noted a mild pruritic rash on her neck and trunk.

  • The patient was afebrile, had no gastrointestinal symptoms, and felt well
  • She did not have any muscle or joint aches, respiratory symptoms, or tenderness or swelling of the lymph nodes
  • She had not taken any other medications

Differential diagnoses include:

  • A reaction to efavirenz
  • Abacavir hypersensitivity
  • Immune reconstitution syndrome.

Course of action:

  • Patient has a single mild symptom, so closely monitor for resolution or progression before making a decision:
    • Review symptoms of hypersensitivity
    • Instruct patient to continue all medications and immediately contact physician if other symptoms develop
    • Re-evaluate patient after 24 hours

Follow-up:

  • Patient continued all medications
  • Rash improved over the next 4 days with no further symptoms

Conclusion: patient had a transient efavirenz-related rash (i.e. not a hypersensitivity reaction)

Case #1 – alternative scenario

After noticing the rash 3 days before, the patient discontinued all medications; the rash has since resolved.

Course of action:

  • Permanently discontinue abacavir: Although the reaction may have been an efavirenz rash, by stopping all drugs it is no longer possible to differentially diagnose an abacavir hypersensitivity reaction without exposing the patient to the risk of rechallenge.

Case #1 summary

  • A single symptom is not sufficient for a diagnosis of hypersensitivity
    • Drug interruption after a single symptom should be avoided
      • Resolution of symptom off-drug makes a differential diagnosis impossible
    • However, if abacavir is interrupted, it should not be restarted
      • Resolution of symptom may represent aborted evolution of a multisymptom hypersensitivity reaction
      • Reinitiation puts the patient at risk for a rechallenge reaction
      • Abacavir should be retrieved from patient to avoid the risk of rechallenge
  • Take a careful history, and review for other symptoms
  • Continue to monitor the patient
  • Avoid corticosteroids in case they mask the development of additional symptoms
  • Use antihistamines if necessary for the patient’s comfort